Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Goodland, KS

April 27, 2002Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2002, 5:44 PM CDT for Logan County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2002, 5:44 PM CDT (22:44 UTC)
Expired
Apr 27, 2002, 6:30 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 5:45 PM CDTHail 1Russell Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS53 KGLD 272244
SVRGLD
KSC109-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF RUSSELL SPRINGS...OR ABOUT 20
  MILES SOUTHWEST OF OAKLEY...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

THIS WARNING REPLACES THE PREVIOUS WARNING FOR LOGAN COUNTY. 

AT 522 PM CDT (422 PM MDT) THIS STORM PRODUCED HAIL THE SIZE OF 
QUARTERS 6 MILES NORTHWEST OF MCALISTER. 

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

&&

LAT...LON 3908 10100 3908 10114 3884 10128 3871 10107
          3871 10083 3908 10082

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:15 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 27, 3:15 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SAT APR 27 2002

SURFACE LOW PRESSURE AREA IS LIFTING ENE ACROSS SOUTHERN NEBRASKA
AND WILL CONTINUE LIFTING TOWARD WISCONSIN OVERNIGHT. STRONGEST
PRESSURE GRADIENT WILL MOVE EAST WITH LOW...BUT EXPECT WINDS TO
REMAIN FAIRLY GUSTY THROUGH THIS EVENING.  IN THE WAKE OF THE
LOW...SFC HIGH PRESSURE WILL NOSE DOWN FROM THE NORTHERN HIGH PLAINS
AND DOMINATE THE WEATHER PATTERN OVER THE CWA SUNDAY MORNING.

WRAPAROUND MID AND HIGH CLOUDS CONTINUE ACROSS THE NORTH HALF OF CWA
EARLY THIS AFTERNOON VCNTY UPPER TROUGH.  SOUTH OF THESE CLOUDS
HOWEVER...COMBINATION OF AFTERNOON HEATING AND COLD AIR IN MID
LEVELS IS CREATING STEEP 700-500 LAPSE RATES OF 7-8 C/KM.  STORMS
HAVE FORMED ON PALMER DIVIDE AND CHEYENNE RIDGE AND ARE ADVECTING
SOUTHEAST THROUGH INSTABILITY AXIS. HAVE CARRIED 30 POPS FOR THIS
EVENING AS A RESULT OF RECENT RADAR TRENDS.  FEEL THESE STORMS MAY
DROP SOME SMALL HAIL WITH COLD MID LEVEL TEMPS.  CELLS ARE EXPECTED
TO DIMINISH THIS EVENING WITH LOSS OF HEATING.

UPPER LOW ALONG WEST COAST IS EXPECTED TO DIVE SOUTH NEXT 24-36
HOURS BEFORE TURNING EAST. THIS WILL RESULT IN RIDGING ACROSS
CENTRAL ROCKIES AND CENTRAL HIGH PLAINS...WITH RIDGE BEING FLATTENED
BY SHORT WAVE IN NORTHERN STREAM.  RESULT WILL BE SETTLED AND MILD
WEATHER SUNDAY THROUGH TUESDAY.

NEXT CHANCE OF PRECIPITATION WILL BE WED-THU AS WEST COAST TROUGH
MOVES INTO CENTRAL US.  ADDED RAIN CHANCES AND COLDER TEMPS FOR
THURSDAY LOOKING AT LATEST AVN...BUT DIDNT BUY COMPLETELY INTO
INTENSITY OF COLD AIR AS AVN/MRF ARE DIVERGING A BIT IN THE MEDIUM
RANGE.

.GLD...NONE.

DLF

In the hours before

Local storm report, Apr 27, 5:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT SAT APR 27 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    13 SW GOODLAND            KS   .75 INCH HAIL
04/27/02   SHERMAN                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Apr 27, 5:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT SAT APR 27 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0421 PM    17 NNE WALLACE            KS   1 INCH HAIL
04/27/02   WALLACE                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 27, 5:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT SAT APR 27 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0422 PM    6 NW MC ALLASTER          KS   1 INCH HAIL
04/27/02   LOGAN                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:45 PM CDTSevere Thunderstorm WarningGLDSherman30 min
Apr 27, 5:20 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.